Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 28, NWS Nashville, TN

November 30, 1996Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at Nov 30, 1996, 3:40 PM CST for Putnam County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1996, 3:40 PM CST (21:40 UTC)
Expired
Nov 30, 1996, 5:45 PM CST
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Putnam County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 661 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
661 m²/s²
0-3 km storm-relative helicity
847 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 302142
FFWBNA
TNC137-133-141-302345-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CST SAT NOV 30 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  545 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...PICKETT COUNTY
 
IN MIDDLE TENNESSEE
 
   ...OVERTON COUNTY...PUTNAM COUNTY
 
AT 335 PM CST A BAND OF RAIN...AT TIMES HEAVY...CONTINUED OVER
PUTNAM...OVERTON AND PICKETT COUNTIES. MOST PLACES HAVE RECEIVED
BETWEEN 1 AND 2 INCHES OF RAIN SINCE 8 AM. THE RAIN WILL CONTINUE
THROUGH 6 PM WITH AN ADDITIONAL HALF TO ONE INCH OF RAIN LIKELY.
THIS ADDED RAINFALL WILL AGGREVATE THE LOW LYING FLOODING NOW
OCCURRING. MOTORISTS ARE URGED TO AVOID LOW WATER CROSSINGS.
IF RAPIDLY RISING WATER IS OBSERVED IN YOUR LOCATION...MOVE TO
HIGHER GROUND IMMEDIATELY.
 
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 2:32 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 30, 2:32 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CST SAT NOV 30 1996

PERSISTENT HVY RAIN OVR MID STATE HELPG THIS FCSTR TO BURN THANKSGIVING
CALORIES IN A HURRY. NOT MUCH TIME TO ANALIZE GRIDDED DATA BUT QUICK
GLANCE DEPICTS VERY MOIST AMS COUPLED WITH STG DYNAMICS/UVV XPTD OVR
RGN TNGT/PRE-DAWN HRS SUN. CDFNT PROGGED TO SWEEP ACRS MOST OF MID TN BY
12 SUN. IN ADVANCE OF FNT...XPCT WDSPRD AREAS OF R/R+ WITH A FEW TSTMS
ESPECIALLY NR AL BORDER. PRECIP SHOULD TAPER OFF TO DRIZZLE BY MID-DAY.
ATTM DO NOT ANTICIAPTE CLDS DEPARTG UNTIL SUN NIGHT AS H8 TEMP TROF WEST
OF MID TN AND CYC FLOW AT H7 SHOULD KEEP SKIES OVC ON SUN.

APPR THAT TEMPS WL HAVE A HARD TIME RECOVERG SUN DUE TO LOW LVL CCA AND
XPCTD OVC SKIES. LIKE CURRENT FCST TREND OF FALLING TEMPS THRUOUT DAY.
NEXT STORM SYS WL LIKELY AFFECT MID-SOUTH MON NIGHT-TUE.
09

BNA 48/48/30/52 +300

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 2:02 PM CSTFlash Flood WarningOHXGiles, Lawrence118 min
Nov 30, 2:43 PM CSTFlash Flood WarningOHXBedford, Lincoln, Marshall, Moore3 hr
Nov 30, 2:43 PM CSTFlash Flood WarningOHXCannon, Coffee, DeKalb, Warren3 hr
Nov 30, 2:43 PM CSTFlash Flood WarningOHXVan Buren, White3 hr
Nov 30, 3:40 PM CSTFlash Flood WarningOHXOverton, Pickett2 hr

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.